The absolute number of seizures reported with antipsychotic drugs is less than with antidepressants, but this may reflect the smaller number of people using antipsychotics, rather than a difference in the epileptogenic potential of this class of drugs.42

The incidence of psychosis in epileptic populations varies from 0.6% to 7.0% in general clinics and up to 27% in epilepsy centers.32 Conversely, schizophrenic patients are more prone to seizures, possibly due to shared kindling mechanisms, psychosocial disadvantages, temporal lobe plasticity, or other shared pathophysiologic mechanisms not yet specified.32

Some antiepileptic drugs (AEDs) are associated with psychosis as an adverse event, especially when polypharmacy is used (which may also reflect more intractable epilepsy).60 Variable mechanisms have been proposed, such as forced normalization using ethosuximide for absence seizures, hyponatremia using carbamazepine (which can induce polydipsia), and toxicity with primidone or phenytoin.32,60 Increased psychiatric problems have also been reported with some of the newer AEDs that raise GABA levels, such as tiagabine, topiramate, and especially vigabatrin (3.4–7.0% of patients).60 Successful seizure control with any anticonvulsant has long been suspected of causing presumed forced normalization, leading to psychosis.34,60

The real problem is what to advise psychiatrists when psychotic patients have seizures. After their introduction, neuroleptic drugs initially were used at fairly high doses. Phenothiazines were accompanied by a 1.2% incidence of seizures in a 4.5-year period of observation of 859 nonepileptic patients.61 In this group, incidence was highest (9%) in those receiving more than 1000 mg per day (chlorpromazine or equivalent), and seizures often occurred right after starting or increasing the dose. In patients with epilepsy, seizure incidence was surprisingly decreased in several studies of antipsychotic medication.41

The epileptogenic potential of antipsychotics depends somewhat on the ratio of D1 to D2 blockade,32,62 as well as the balance of glutamate and GABA activity.63 D1 agonists and D2 antagonists are proconvulsant.63 The first new, atypical neuroleptic medication, clozapine, was associated with EEG changes and dose-dependent seizures in 3.5% of patients receiving more than 300 mg per day or undergoing rapid upward titration. Even in patients without a history of prior seizures, the cumulative incidence was 5% at 1 year and 1.3% risk overall (some patients took the drug for only a short time).41

Newer, atypical antipsychotic drugs, such as olanzapine and quetiapine, have a seizure incidence of 0.24–0.88%, higher in patients with a history of seizures. Zotepine, an agent active at serotonin and dopamine receptors, has a dose-responsive incidence of seizures, up to 7.4% in doses higher than 3900 mg per day.32 Seizures are rare in patients taking risperidone or sertindole, but they occur occasionally in association with hyponatremia.41

Because it is not rare for schizophrenia or bipolar disorder to occur in people with epilepsy, clinicians must familiarize themselves with appropriate drug choices and be watchful of drug interactions.53 As with antidepressants, antipsychotics affect enzyme systems and may interact with other medications (especially AEDs). (See Table 3: Antipsychotic drugs and their metabolizing enzymes.) These interactions may cause high drug levels to be obtained with dosage regimens that would otherwise be therapeutic.41

Postictal psychosis is self-limited and does not usually require high doses of antipsychotic drugs. In this circumstance, the risk of further seizures due to antipsychotic drug treatment is negligible.33,34

Adapted from: Koppel BS. Contribution of drugs and drug interactions (prescribed, over the counter, and illicit) to seizures and epilepsy. In: Ettinger AB and Devinsky O, eds. Managing epilepsy and co-existing disorders. Boston: Butterworth-Heinemann; 2002;155–173. With permission from Elsevier (www.elsevier.com).

Authored By: 
Barbara S. Koppel MD
I<
Reviewed By: 
Steven C. Schachter MD
on: 
Sunday, February 29, 2004